Hail, Stanton
- When
- April 29, 6:41 PM CST
- Where
- Stanton County, 5.55 mi N of Big Bow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.650, -101.560
The ground was covered by the hail.
Ridging aloft transitioned eastward across the Central Plains giving way to an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow at the surface increased low level moisture across central and much of western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Ridging aloft transitioned eastward across the Central Plains giving way to an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow at the surface increased low level moisture across central and much of western Kansas. This increased instability with SBCAPE values pushing upward of 1000 J/kg ahead of a strengthening lee side trough in extreme eastern Colorado contributed to an unstable atmosphere. As steep low/mid level lapse rates developed by mid to late afternoon, a few isolated thunderstorms developed off a sharpening dryline near the Colorado border as H5 vort maxima lifted out of the Southern Rockies into the high plains. Weak flow aloft and marginal shear hindered severe potential.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 4:30 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sun Apr 29 2018 ...Updated Fire Weather... .SYNOPSIS... Issued at 1202 PM CDT Sun Apr 29 2018 A longwave trough over the western United States will gradually shift eastward through Wednesday and then weaken over the plains Thursday along with a weak frontal passage late Thursday. Low level moisture, having been suppressed into the tropics by a previous cold front, will gradually return to the plains region, with higher dewpoints and convective available potential energy available ahead of a dry line each day, and thus the severe weather potential increasing and shifting eastward each day through Wednesday. && .SHORT TERM...(This evening through Monday) Issued at 1202 PM CDT Sun Apr 29 2018 Marginal low level moisture, steep lapse rates and daytime, elevated heating on the higher terrain may lead to isolated t-storm development between 19 and 00z near the Colorado state line. These storms would be capable of hail as large as quarter size and wind gusts in excess of 60 mph given the high cloud bases. Any severe storms will likely stay west of a line from Liberal to Garden City to Wakeeney given the drop off in surface based CAPE as you head east. And we are currently not expecting any storms to form into an organized line so that locally high winds instead of the widespread variety can be expected with storms that do form. The loss of daytime heating given the marginal CAPE that is driven mainly by heating will also discourage storms from persisting too long into the evening as they head northeast. Temperatures tonight will be held up by winds, with mainly 50s for lows.The dryline and thunderstorm chances will be slightly father east Monday and a weak upper level disturbance embedded in the mid level flow may help increase low level convergence and promote thunderstorm development. With slightly better moisture, thunderstorms would have a better chance of being severe with large hail and damaging winds. Placement of any thunderstorms is uncertain for Monday, but the best chance may be within 50 to 75 miles to the east of a dryline that will be situated from Lakin southward to Rolla. This would include Liberal, Garden City, Scott City and possibly even as far east as Dodge City and Wakeeney. Highs should once again in be in the lower to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 1202 PM CDT Sun Apr 29 2018 The dry line will shift a little father east for Tuesday and Wednesday, along with with richer low level moisture and higher CAPE values, so that severe storms are possible both days, especially east of a line from Hays to Dodge City. Areal coverage of storms is uncertain on Tuesday. By Wednesday, the best chance of storms will be in south central Kansas and these could even be tornadic given rich low level moisture by this time and moderate to high surface based CAPE expected along with good vertical wind shear. Mainly dry weather can be expected for the weekend after this storm system weakens Wednesday night and pushes a weak cold front through western Kansas by late Thursday. After another warm day Thursday, temperatures will be slightly cooler for Friday and then warm right back up again for Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 515 PM CDT Sun Apr 29 2018 VFR will continue this TAF forecast period, with again aviation impacts associated with strong south winds. Very strong south winds gusting 40-45 kts late this afternoon will abate somewhat after sunset with the loss of heating/mixing. S/SE winds will remain elevated again overnight, gusting 25-30 kts all night long, in response to another low level jet. Widespread low level wind shear is forecast after 03z Mon, and was placed in all TAFs. Convection in eastern Colorado is weak and falling apart. Given these trends, made no mention of convection in the TAFs through tonight. Monday will feature another day of intense south winds, just as strong as observed on Sunday, with gusts again in the 40-45 kt range. A sharp dryline is forecast to remain west of GCK/LBL through Monday afternoon, but models are very reluctant to develop convection along it, given a strong capping inversion and weak convergence. As such, kept all mention of convection out of all the TAFs through 00z Tuesday, with only scattered mid layer clouds. && .FIRE WEATHER... Issued at 530 PM CDT Sun Apr 29 2018 Another day of intense south wind is expected on Monday, with widespread gusts in the 40-50 mph range. With continued moisture advection, min RH is expected to remain well above 30% east of US Highway 83. A sharp dryline is expected to remain along a Lakin-Hugoton line Monday afternoon. West of this line, min RH will fall into the 10-15% range, with S/SW winds gusting near 40 mph. The fire weather watch for Hamilton, Stanton and Morton counties was upgraded to a red flag warning for Monday afternoon and evening. Additional red flag warnings are likely behind the dryline both Tuesday and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 85 59 85 / 10 20 20 20 GCK 56 84 55 85 / 20 20 10 0 EHA 55 86 53 83 / 20 20 10 0 LBL 57 86 58 86 / 20 30 20 10 HYS 60 84 60 83 / 10 10 10 20 P28 60 80 63 84 / 0 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Monday for KSZ061-074-084. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner FIRE WEATHER...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Sun Apr 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Sun Apr 29 2018 /245 AM MDT Sun Apr 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are possible across west central and portions of southwest Kansas late this afternoon into early evening. The severe potential is low. Gusty south winds and low relative humidity will create elevated to significant fire weather conditions this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are possible across portions of southwest Kansas into central Kansas late Monday. Any storm that develops will be capable of producing quarter to golf ball hail and damaging winds in excess of 60 mph. Gusty south winds and low relative humidity will create elevated fire weather conditions across central and much of southwest Kansas Monday afternoon. Near critical fire conditions will be possible in extreme southwest Kansas as a dryline advances into the state from southeast Colorado. Outdoor burning is discouraged. Elevated to near critical fire conditions will be possible virtually each day through the end of the week. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT SUN APR 29 2018 KSZ074-084-292330- Stanton KS-Morton KS- 540 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Stonington, or 14 miles south of The Saunders Elevator, moving northeast at 30 mph. Wind gusts of 50 to 55 mph are likely with this storm. Areas of blowing dust may reduce visibility. Locations impacted include... Richfield and The Saunders Elevator. LAT...LON 3752 10204 3735 10160 3715 10204 TIME...MOT...LOC 2239Z 240DEG 25KT 3727 10209 TURNER
Special Weather Statement National Weather Service Dodge City KS 626 PM CDT SUN APR 29 2018 KSZ074-075-084-300000- Stanton KS-Grant KS-Morton KS- 626 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...WEST CENTRAL GRANT AND EASTERN STANTON COUNTIES UNTIL 700 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Manter, moving northeast at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City and Big Bow. LAT...LON 3729 10186 3740 10194 3772 10173 3751 10146 TIME...MOT...LOC 2325Z 228DEG 21KT 3744 10187 Reynolds
Special Weather Statement National Weather Service Dodge City KS 720 PM CDT SUN APR 29 2018 KSZ061-062-074-075-300100- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 720 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 720 PM CDT/620 PM MDT/, Doppler radar was tracking a strong thunderstorm near Big Bow, moving northeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses and Big Bow. LAT...LON 3743 10156 3754 10174 3789 10149 3772 10118 TIME...MOT...LOC 0020Z 217DEG 31KT 3755 10160 Reynolds
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
5 hail. Local standard time, as filed.
The ground was covered by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753124, 753125, 753126, 753127, 753128.